Alert archive / Iowa / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 250, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Aug 28, 2005, 7:31 PM CDT for Decatur County, Iowa. It was in force for 21 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 28, 2005, 7:31 PM CDT (00:31 UTC)
- Expired
- Aug 28, 2005, 7:52 PM CDT
- In force
- 21 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Decatur County, IA
The radar
The Des Moines radar (KDMX), 125 km from the middle of the area, began a volume at 00:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 28, 7:35 PM CDT | HAIL 0.75 | 3 W Lamoni, IA | BRIEF PERIOD OF PENNY SIZED HAIL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 0.5 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2523 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 161 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 290031 SVRDMX IAC053-290115- /O.NEW.KDMX.SV.W.0250.050829T0031Z-050829T0115Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 731 PM CDT SUN AUG 28 2005 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN DECATUR COUNTY IN SOUTH CENTRAL IOWA. * UNTIL 815 PM CDT. * AT 726 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR LAMONI...OR 71 MILES SOUTH OF DES MOINES...AND MOVING EAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR LAMONI MUNICIPAL AIRPORT BY 740 PM CDT. NEAR DAVIS CITY BY 755 PM CDT. NEAR PLEASANTON BY 810 PM CDT. MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING. LAT...LON 4069 9401 4051 9401 4047 9356 4068 9358 $$ DONAVON
1 follow-up statement
000 WWUS53 KDMX 290052 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 752 PM CDT SUN AUG 28 2005 IAC053-290102- /O.CAN.KDMX.SV.W.0250.000000T0000Z-050829T0115Z/ DECATUR IA- 752 PM CDT SUN AUG 28 2005 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN DECATUR COUNTY HAS BEEN CANCELLED... AT 748 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAS WEAKENED AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED. IF SEVERE WEATHER WAS OBSERVED...CONTACT THE NATIONAL WEATHER SERVICE OFFICE IN DES MOINES AT 1-800-759-9276. LAT...LON 4069 9401 4051 9401 4047 9356 4068 9358 $$ DONAVON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 2:56 PM CDT, 4 hours 35 minutes earlier.
Area forecast discussion, Aug 28, 2:56 PM CDT, 4 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 256 PM CDT SUN AUG 28 2005 .DISCUSSION...SOMEWHAT COMPLEX PATTERN OVER THE CENTRAL PLAINS...THOUGH NOT VERY WELL DEFINED. WEAK BOUNDARIES CONTINUE TO INTERACT WITH VARIOUS MESOSCALE AND SYNOPTIC FEATURES...RESULTING IN SCATTERED CONVECTION. ONE BOUNDARY CONTINUES OVER SOUTHERN IOWA...TIED INTO A WEAK LOW PRESSURE AREA OVER NORTHEAST KANSAS. ANOTHER TROUGH IS MERGING WITH THE FRONT AND THIS HAS PROVIDED ENUF SFC CONVERGENCE TO INITIATE CONVECTION OVER EASTERN NEBRASKA LATE THIS AM AND EARLY AFTERNOON. MAIN MOISTURE AXIS POINTS TOWARD SOUTHWARD PROGRESSION OF THIS COMPLEX. ALOFT H500 TROUGH NEAR KOMA AND ANOTHER UPSTREAM NEAR KRAP WITH ASSOCIATED H300 JET MAX OF 50 KTS. DECENT HT FALLS AHEAD OF THIS FEATURE AT H300 AS THE JET MAX HEADS EAST TODAY. THIS SHOULD ENHANCE CONVECTION THROUGH THE EVE HOURS. SHORT TERM (TNT >> WED NIGHT)...MAIN FORECAST CHALLENGES ARE THE EXTENT OF THE EASTWARD PROPAGATION OF THE NEBRASKA CONVECTION YET TODAY AND TONIGHT. UPPER LEVEL TRENDS AND NAM POINT TO CONTINUANCE OF THUNDER OVERNIGHT. QG FORCING INCREASES TO THE NORTH OF THE SFC BOUNDARY OVN TNT WITH THETAE ADVECTION...MID LEVEL FRONTOGENESIS OVER THE STATE AS WELL. IN RESPONSE...UVM INCREASES OVER CENTRAL BACK THROUGH SW IA DURING THE 03-12Z TIME SLOT. GREATEST MLCAPE OVER THE SW QUARTER OF STATE BY LATE AFTERNOON/EVE HOURS TO 06Z. NAM PAINTS LIGHT QPF OVER THE AREA...POSSIBLY DUE TO DRIER LOWER LAYERS. WILL BE LEANING TOWARD POPS OVER SOUTHERN PORTIONS CWA TNT THROUGH TRW NIGHT WITH TROUGH IN THE VCTY OVER SOUTHERN IA. BY WEDNESDAY REMNANTS OF KATRINA WILL BE EAST ALLOWING TROUGH TO EXIT THE STATE TO THE SOUTH. WITH HIGH PRESSURE BUILDING OVER THE GREAT LAKES EXPECTING A PLEASANT PERIOD FOR TUE/TUE NIGHT. MODELS IN GENERAL AGREEMENT ABOUT TIMING OF NEXT NORTHERN PLAINS SYSTEM. WITH DECENT JET ENERGY PROPAGATING THE SYSTEM EASTWARD...MODELS HAVE SPED MOTION UP TO HAVE FRONT ARRIVE BY WED AFTERNOON. DOUBT KATRINA LEFTOVERS WILL BE CLOSE ENUF TO INFLUENCE THIS SYSTEM OTHER THAN KEEPING DRIER ENE FLOW INTACT JUST PRIOR TO FRONTAL APPROACH. THIS SHOULD MAINTAIN LESSENING CHANCES OF PRECIP WITH THIS SYSTEM. MODELS CONTINUE TO FLIP-FLOP ON EXTENT AND AMOUNT OF QPF...BUT AM SIDING WITH THE LESSER 00Z/12Z RUNS. EXTENDED (THU >> SUN)...NEXT SYSTEM TO ARRIVE BY LATE FRI NIGHT OR SAT AFTER A PLEASANT THU/FRI. WAA RETURNS WITH WEAK WAVE DEVELOPING IN THE LEE OF THE ROCKIES. HAVE TRIMMED SLIGHT POPS TO SOUTHERN AREAS FOR NOW...WITH UNCERTAINTY IN TIMING AND OVERALL PLACEMENT. GFS CONTINUES TO SHOW BEST LIFT IN SOUTH OF STATE WITH OLD BOUNDARY. CONFIDENCE REMAINS LOW ENOUGH FOR NO MENTION IN ZONES AT PRESENT. TEMPS REMAIN IN THE 70S AND 80S INTO THE WEEKEND WITH NO STRONG PUSH OF WARM AIR ACROSS THE PLAINS. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && REV
Hazardous weather outlook, Aug 28, 5:24 AM CDT, 14 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 524 AM CDT SUN AUG 28 2005 IAZ004>007-015>017-023>028-033>039-044>050-059>062-291030- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-DALLAS-POLK-JASPER-POWESHIEK- 524 AM CDT SUN AUG 28 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. IAZ057-058-070>075-081>086-092>097-291030- AUDUBON-GUTHRIE-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS- UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 524 AM CDT SUN AUG 28 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS THE SOUTHERN TIER OF COUNTIES THROUGH 8 AM. AN ISOLATED STORM MAY PRODUCE WIND GUSTS TO 50 MPH BUT FREQUENT LIGHTNING AND LOCALLY HEAVY RAINFALL WILL BE THE MAIN THREAT. ADDITIONAL STORMS ARE FORECAST TO MOVE ACROSS THE AREA LATER THIS AFTERNOON AND TONIGHT. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. HOWEVER...AN ISOLATED STORM COULD PRODUCE NICKEL HAIL AND WIND GUSTS TO 60 MPH. HEAVY RAINFALL IS AGAIN POSSIBLE AS WELL BUT FLOODING IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED. FAB
Nearby
Severe Thunderstorm Warnings in Iowa, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.